Doctor's handwritten script leads to unusual erectile dysfunction mix-up
Doctors have been urged to write prescriptions in block capitals after an unfortunate mix-up led to a woman using an erectile dysfunction cream to treat her dry eye.
The UK woman had a handwritten prescription from her GP for the ocular lubricant VitA-POS (liquid paraffin) for severe dry eyes and corneal erosions, yet ended up with the erectile dysfunction cream Vitaros (alprostadil).
Applying the cream to her eye resulted in immediate discomfort and blurred vision, as well as redness and lid swelling, the authors write in BMJ Case Reports.
Following the medication mishap, the woman immediately irrigated the eye and then presented to emergency care, where she was found to have a conjunctival injection, mild anterior chamber activity and small epithelial defect but no limbal ischaemia.
“Unfortunately, between her GP and pharmacist, she was issued with Vitaros,” write lead author